Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2018, 5:41 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 13, 2018, 10:45 PM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 10:02 PM MDT | FLASH FLOOD | 19 Nne Big Water, UT | A VERY LARGE FLASH FLOOD WAS OBSERVED AT THE INTERSECTION OF LAST CHANCE CREEK AND SMOKY MOUNTAIN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 261 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WGUS55 KSLC 132341
FFWSLC
UTC017-025-037-140445-
/O.NEW.KSLC.FF.W.0015.180713T2341Z-180714T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
541 PM MDT FRI JUL 13 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Garfield County in southern Utah...
Southwestern San Juan County in southeastern Utah...
Central Kane County in southern Utah...
* Until 1045 PM MDT
* At 538 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Last Chance, Warm Creek and Croton Canyons near
the town of Big Water. These drainages are susceptible to flash
flooding and terminate into Lake Powell. Flash flooding is
expected to begin shortly.
* Radar rainfall estimates indicate that the headwater areas have
received 1.5 inches of rainfall in about an hour. The storms are
propagating downstream enhancing the flash flood threat.
* If you are traveling through these areas please be vigilant for
intense flash flooding through the evening hours.
* Some locations that will experience flooding include...
Lake Powell.
LAT...LON 3754 11128 3734 11118 3707 11122 3700 11135
3700 11158 3756 11174
$$
McInerney1 follow-up statement
595
WGUS75 KSLC 140215
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
815 PM MDT FRI JUL 13 2018
UTC017-025-037-140445-
/O.CON.KSLC.FF.W.0015.000000T0000Z-180714T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
815 PM MDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTHWESTERN GARFIELD...SOUTHWESTERN SAN JUAN AND CENTRAL KANE
COUNTIES...
At 811 PM MDT, Doppler radar indicated up to two inches of rain have
fallen. This is likely resulting in flash flooding over the Last
Chance, Warm Creek, and Croton Canyon drainages from their
headwaters through their terminus in Lake Powell. If you are
traveling through these areas please be vigilant for intense flash
flooding through the evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3754 11128 3734 11118 3707 11122 3700 11135
3700 11158 3756 11174
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:32 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 13, 3:32 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 332 PM MDT Fri Jul 13 2018 .SYNOPSIS...High pressure remains in place across the Great Basin with a dry air mass over northern Utah through the weekend. Moisture will linger over central and southern Utah through Saturday, with some drying taking place on Sunday. && .SHORT TERM (Through 06Z Tuesday)...Another typical July day across the CWA, with an ongoing monsoonal surge across southern Utah. As has been the case the last several days, sufficient instability has developed...however deep layer shear remains minimal. Convection has developed along the higher terrain of central and southern Utah. A significant outflow boundary is noted progressing south-southwestward near and west of Bryce Canyon. This outflow boundary will be moving into the axis of instability across southwestern Utah. Deeper convection has already been noted as this outflow boundary has progressed southward over the last hour or so. Expect thunderstorms to congeal into a common cold pool and continue to move south to southwestward into the evening. This evolution is supported by CAM guidance as well. The upper level ridge has strengthened over the last 24 hours and this may providing an increase in subsidence and a net drying trend. That said, areas prone to flash flooding such as slot canyons, dry washes, slick rock and burn scars may experience flash flooding this afternoon and evening. This includes Zion National Park...and those who may have plans in the park should pay attention to the weather this afternoon and evening. Remember...even if the thunderstorm isn't overhead, flash flooding can still impact downstream locations. A subtle shortwave rotating around the center of the ridge will help to shunt moisture north and east through Saturday afternoon and evening. This should shift the thunderstorm threat further north and east, though the biggest threat for flooding will be confined to burn scars for central and northern Utah. In the wake of this shortwave and the shifting of the mean ridge position...drier and hotter conditions will build into the area for Sunday and Monday. .LONG TERM (After 06Z Tuesday)...High pressure is expected to build over Nevada Tuesday before the axis shifts over Utah for Wednesday and Thursday. This will allow for a quick drying trend for all but far southern Utah and should bring very warm temperatures for the middle of the week. In the drier and more stable airmass there should be a relative lull in convection, but some should still be possible over the higher terrain as well as parts of southern Utah. EC/GFS indicate the ridge axis will shift east of the forecast area late Thursday into Friday, allowing a more southerly flow to develop over Utah and southwest Wyoming, drawing moisture back into the area and increasing coverage of convection through day seven. && .AVIATION...Northerly winds will prevail at the SLC terminal through about 03-04Z then shift to the southeast. No weather concerns through the TAF period. && .FIRE WEATHER...Deep moisture remains in place across southern Utah this afternoon. Another round of showers and thunderstorms with wetting rains will continue into late evening...particularly across southwestern Utah. A weak disturbance rotating around the high will temporarily bring moisture and associated thunderstorms north and east Saturday. By Sunday, much of the district will be drier...and this trend toward hot and dry conditions will continue into next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Traphagan/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 6:59 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 659 AM MDT Fri Jul 13 2018 UTZ001>016-019>021-517-518-WYZ021-141200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 659 AM MDT Fri Jul 13 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight With a rather moist air mass in place, showers and thunderstorms will be scattered over central and southern Utah, primarily this afternoon and evening. The primary concern is the potential for heavy rain over southern Utah, with flash flooding a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a potential for showers and thunderstorms, primarily over southern Utah and the higher terrain of central Utah, through the period. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:23 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 12, 6:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 13, 5:14 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.